Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 36, NWS Goodland, KS

July 6, 20125 counties in Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Jul 6, 2012, 8:36 AM CDT for 5 counties in Kansas; Red Willow County, Nebraska. It took effect at Jul 6, 2012, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2012, 8:36 AM CDT (13:36 UTC)
In effect from
Jul 6, 2012, 1:00 PM CDT
Expired
Jul 6, 2012, 9:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WWUS83 KGLD 061336
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
736 AM MDT FRI JUL 6 2012

KSZ003-004-015-016-029-NEZ081-070200-
/O.NEW.KGLD.FW.W.0036.120706T1800Z-120707T0200Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
836 AM CDT FRI JUL 6 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 003...004...015...016...029 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 003 DECATUR... 
  FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 015 
  SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM AND FIRE WEATHER ZONE 
  029 GOVE. IN NEBRASKA...FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...DUE TO THE EXTREMELY DRY FUELS...ANY FIRES THAT START
  WILL QUICKLY BECOME OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
904 
WWUS83 KGLD 070152
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI JUL 6 2012

KSZ003-004-015-016-029-NEZ081-070300-
/O.EXP.KGLD.FW.W.0036.000000T0000Z-120707T0200Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
852 PM CDT FRI JUL 6 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR 
FIRE WEATHER ZONES 003...004...015...016...029 AND 081...

WINDS HAVE DIMINISHED AND HUMIDITY WILL INCREASE THE REST OF THE
NIGHT...SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. 

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jul 6, 6:37 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 6, 6:37 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 AM MDT FRI JUL 6 2012

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 412 AM MDT FRI JUL 6 2012

FORECAST CONCERNS WILL BE FIRE WEATHER TODAY...CHANCE OF
PRECIPITATION LATER TODAY INTO SATURDAY...AND HOW MUCH TO COOL OFF
TOMORROWS MAXES. SATELLITE CONTINUING TO SHOW A LARGE RIDGE ACROSS
MOST OF THE COUNTRY WITH TROUGHS ALONG/OVER EACH COAST. SOME
AMPLIFICATION TO THE FLOW HAS OCCURRED OVER THE PACIFIC. SUBTROPICAL
MOISTURE CONTINUES TO SURGE IN AROUND THE UPPER RIDGE WITH A
GENERAL INCREASE IN MOISTURE FROM 24 HOURS THROUGH THE MID LEVELS.
SURFACE TROUGH IS ALONG THE FRONT RANGE WITH A SLOW MOVING OR
STATIONARY FRONT DRAPED FROM WYOMING ACROSS NORTHERN NEBRASKA.

MODELS INITIALIZED WELL AT JET LEVEL. THE UKMET...CANADIAN...AND GFS
INITIALIZED A LITTLE BETTER THAN THE REMAINING OUTPUT. THE
MESOSCALE WERE CATCHING THE NEAR TERM THE BEST. THE COLD POOL FROM
THE CONVECTION TO THE NORTH HAS PUSHED THE TROUGH A LITTLE FURTHER
TO THE EAST. AFTER THAT THE NAM WAS DOING A LITTLE BETTER THAN THE
ECMWF AND CANADIAN. THE MODELS HAD DIFFERENT STRENGTHS/WEAKNESSES
IN KEY PLACES IN THE LOW LEVEL THERMAL FIELD. OVERALL THE GFS...
UKMET...AND CANADIAN STARTED OUT THE BEST INITIALLY.

TODAY/TONIGHT...AIR MASS HAS CHANGED LITTLE TEMPERATURE WISE WITH A
LITTLE MORE MOISTURE. NEWER TEMPERATURE GUIDANCE IS YIELDING ABOUT
THE SAME MAXES AS THE DAY BEFORE. THE ONLY AREA THAT MAY BE A
LITTLE COOLER IS THE FAR NORTHWEST CORNER WHERE A PREFRONTAL TROUGH
AND/OR INCOMING FRONT WILL MOVE INTO. THERE HAS BEEN SOME QUESTION
AS TO HOW FAR SOUTHEAST THIS BOUNDARY WAS GOING TO GET. THE HRRR
HAS CAUGHT ONTO THE BOUNDARY POSITIONS WELL THROUGH THE NIGHT AND THE
LATEST NAM IS FALLING INTO LINE WITH IT.

CHANCE FOR THUNDERSTORMS WILL CLOSELY FOLLOW THIS BOUNDARY. HOWEVER
THIS NOT MUCH SUPPORT ALOFT AS THE MID/UPPER RIDGE PUSHES IN FROM THE
EAST. STRONGEST LIFT SHOULD REMAIN TO THE NORTH AND WEST. PLUS STORM
MOTIONS WILL BE SOUTH TO NORTH WITH LITTLE EASTWARD PROGRESSION.
THIS SETUP IS VERY SIMILAR TO WHAT OCCURRED JULY 4TH NIGHT. THE
NORTHWEST CORNER WILL SEE THE GREATEST CHANCE FOR PRECIPITATION AND
DAY SHIFT HAVE TO ADJUST ACCORDINGLY DEPENDING ON THE FRONTAL
POSITION. DUE TO VERY MOIST AIR MASS AND SLOW STORM MOVEMENT...THESE
STORMS WILL HAVE A CHANCE TO PRODUCE LOCALLY HEAVY RAINFALL.
INITIALLY AS WELL SOME DAMAGING WIND GUSTS WILL BE POSSIBLE.

SATURDAY...NOT A LOT OF MID/UPPER LEVEL LIFT TO HELP THUNDERSTORMS.
SO THUNDERSTORMS WILL BE MAINLY TIED TO FRONT WHICH WILL PUSH THROUGH
RATHER EARLY IN THE PERIOD AND TO THE HIGHER TERRAIN IN THE FAR WEST.
AGAIN THERE ARE DIFFERENCES AS TO WHERE THE FRONT WILL BE. AT THIS
TIME WILL HAVE THE HIGHER CHANCES IN THE SOUTHERN AND WESTERN PORTION
OF THE AREA. STORM MOVEMENTS ARE EXTREMELY SLOW. SO STORMS WILL NOT
MOVE FAR FROM THE POINT OF INITIATION. THIS WILL ALSO TO LEAD TO
LOCALLY HEAVY RAINFALL.HOWEVER...IF THE FRONT IS SLOWER/FURTHER
NORTH...PRECIPITATION CHANCES WILL HAVE TO BE PULLED NORTH.

THE FRONTAL POSITION/SPEED WILL ALSO DETERMINE HIGH TEMPERATURES.
BELIEVING THE FASTER SPEED WILL BE MORE CORRECT WITH THE POSSIBILITY
OF THE COLD GENERATED BY THUNDERSTORMS TO PUSH IT THROUGH. MADE
SLIGHT ADJUSTMENTS WITH WARMEST IN THE SOUTHEAST AND COOLEST FURTHER
NORTH.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 412 AM MDT FRI JUL 6 2012

MAIN ISSUES WILL BE CHANCE OF PRECIPITATION/RAINFALL AMOUNTS AND HOW
MUCH TO COOL OFF TEMPERATURES THROUGH THE BEGINNING OF THIS PERIOD.

SATURDAY NIGHT...REASONING FOR PRECIPITATION CHANCES AND AMOUNTS FOR
SATURDAY ALSO APPLY TO THIS PERIOD.

SUNDAY/SUNDAY NIGHT...WEAK RIGHT REAR QUADRANT OF NORTHERN JET LOOKS
TO AFFECT THE AREA FROM THE AFTERNOON INTO THE OVERNIGHT HOURS. THE
GFS AND ESPECIALLY THE NAM ARE FURTHER SOUTH WITH THIS FEATURE AND
MORE FAVORABLE FOR LIFT. ALSO RIDGE IS NOW TO OUR WEST WITH A
SHORTWAVE TROUGH TO MOVE IN FROM THE NORTHWEST IN THE AFTERNOON AND
NIGHT. MODELS HAVE THIS SHORTWAVE AT ABOUT THE SAME STRENGTH.
HOWEVER...MOST OF THE MODELS LOOK SUSPECT ON ITS STRENGTH WITH
CONVECTIVE FEEDBACK POSSIBLY CAUSING PROBLEMS. HOWEVER...RATHER DEEP
LIFT IS DEPICTED WITH AGAIN VERY SLOW STORM MOTIONS. IF THIS
SCENARIO PANS...AREA OR PORTIONS OF THE AREA COULD SEE A GENEROUS
AMOUNT OF RAINFALL IN A SHORT PERIOD OF TIME. THIS PERIOD WILL HAVE
TO BE WATCHED CLOSELY. I DID RAISE PRECIPITATIONS FOR THIS PERIOD.

MODELS CONTINUE TREND FROM YESTERDAY IN COOLING THE MAXES OFF AND
TRENDED THE FORECAST IN THAT DIRECTION. HOWEVER...WITH UPSLOPE
WINDS AND POTENTIALLY THICK CLOUD COVER AND PRECIPITATION AROUND AS
WELL...THOSE MAXES COULD STILL BE WARM.

MONDAY THROUGH THURSDAY...ABOVE MENTIONED LIFT AND CHANCES OF
PRECIPITATION WILL CONTINUE INTO THE BEGINNING OF THIS PERIOD WITH
HIGHEST CHANCE ON MONDAY. PRECIPITATION SHOULD WIND DOWN MONDAY
NIGHT. WITH FRONT FURTHER SOUTH AND RIDGE IN PLACE...DRY CONDITIONS
ARE EXPECTED FROM TUESDAY ON. THIS WAS DEPICTED WELL IN THE
CRH_INIT GRIDS AND EXCEPTED.

MONDAY COULD BE RATHER COOL DEPENDING ON HOW MUCH CLOUD COVER AND
PRECIPITATION IS AROUND IN THE POST FRONTAL REGIME. INIT GRIDS LOOK
REASONABLE BUT POSSIBLE THAT COULD END UP BEING COOLER AGAIN.
TEMPERATURE RECOVERY AFTER THAT LOOKS REASONABLE.

THANKS TO ALL THAT COLLABORATED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 524 AM MDT FRI JUL 6 2012

A NUMBER OF THINGS MAKING THIS A TRICKY SET OF TAFS. SURFACE
TROUGH AND COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA LATE THIS AFTERNOON AND EVENING. AT THIS TIME...THESE STORMS
ARE EXPECTED TO STAY TO THE WEST OF BOTH TAF SITES WITH KMCK THE
BEST CHANCE TO SEE STORMS GET CLOSE. SO INSERTED VCTS FOR THAT
THREAT. OTHERWISE DURING THE LAST HALF OF THIS PERIOD THE WINDS
WILL VARIABLE AND SHIFTING AS THESE SURFACE FEATURES MOVE THROUGH.
THERE IS SOME INDICATION THAT STRATUS MAY DEVELOP BEHIND THE
FRONT. SINCE CONFIDENCE IS NOT HIGH AND IS TOWARD THE END OF THE
PERIOD...CHOSE JUST TO INTRODUCE A SCATTERED LOW DECK AT THIS
TIME.

&&

.FIRE WEATHER...
ISSUED AT 412 AM MDT FRI JUL 6 2012

ANOTHER MARGINAL FIRE WEATHER CONCERN TODAY. THIS THREAT WILL BE
TIED TO INCOMING SURFACE TROUGH POSITION. NEWER MODEL DATA PUSHES
THE TROUGH FURTHER EAST WHICH WOULD PUSH THE STRONGER WINDS FURTHER
EAST AWAY FROM MY AREA. SO THE BEST COMBINATION OF RH AND WIND
GUSTS DO NOT MESH WITH WINDS EXPECTED TO BE LESS THIS AFTERNOON.
BASED ON THIS AND COLLABORATION DECIDED NOT TO ISSUE A RED FLAG
WARNING WITH THE SOUTHEAST PORTION HAVING THE HIGHEST THREAT. WILL
MENTION IN THE HWO. WILL CONTINUE TO MONITOR CLOSELY AND BRIEF DAY
SHIFT ON THIS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FOLTZ/BULLER
LONG TERM...BULLER
AVIATION...BULLER
FIRE WEATHER...BULLER
Hazardous weather outlook, Jul 6, 5:38 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
438 AM MDT FRI JUL 6 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
438 AM MDT FRI JUL 6 2012 /538 AM CDT FRI JUL 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHERN AND EASTERN LOCATIONS...ROUGHLY ALONG AND SOUTH OF A LINE
FROM KIT CARSON COLORADO TO GOODLAND TO MCCOOK...WILL ONCE AGAIN
EXPERIENCE A HIGH FIRE DANGER. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

LATER THIS AFTERNOON AND INTO THE EVENING THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE NORTHWEST PORTION OF THE AREA. THE GREATEST
CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE...WILL
BE ALONG AND NORTH OF A LINE FROM WILD HORSE TO SAINT FRANCIS TO
TRENTON. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ONCE AGAIN THERE WILL BE A THREAT OF
LIGHTNING CAUSED FIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GOOD CHANCE OF THUNDERSTORMS IS EXPECTED FROM SATURDAY AFTERNOON
INTO MONDAY EVENING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS
LOW. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL
WITHIN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:48 PM CDTSpecial Weather StatementGLDDundy27 min

Nearby

Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.